How much do you really know about synthetic drugs? There are the synthetic cannabinoids, which go by names like Spice, K2, Genie, Bliss, Potpourri, Black Mamba, Herbal Incense and a host of others. This synthetic “marijuana” was responsible for 300 visits to the Emergency Room in Alabama and Mississippi in April. Also in April, 6 separate incidents in Virginia resulted in the hospitalization of 7 people including 1 death, after ingesting Spice. Side effects include paranoia, hallucinations, agitation, elevated heart rate and blood pressure and panic attacks. The onset is 3-5 minutes and the “high” lasts from 1-8 hours. This drug is typically sold in small, silvery plastic bags of leaves and is intended to be smoked.
Another class of synthetic drugs is referred to as “bath salts” or synthetic cathinones. U.S. emergency room records showed that bath salts were responsible for 23,000 visits in 2011. Users can experience a deadly increase in body temperature, delusions, violence and psychosis.
And now, there’s a new one: Flakka. Flakka is a synthetic cathinone, said to be much more potent than its predecessors. It is sometimes marketed as “Molly” a less potent form of the drug. As a result, and as is the case with most synthetics, users don’t know what they’re getting. It is also referred to as “gravel” and is white or pink in color with a foul odor.
Some of the older synthetic drugs have been around since the 1980’s including MDMA, more commonly known as “Ecstasy”. These drugs are still around and are sometimes combined with the newer drugs, heightening the danger. Because there are so many deaths resulting from the use of these substances, there is a blog dedicated to memorials to those who have lost their lives.
For more information on the effects of these drugs, visit Partnership for Drug-Free Kids and the National Institute on Drug Abuse (NIDA).
Let’s work together to educate parents and students about the deadly consequences of using a substance that is often marketed as safe and/or legal, before there is even one more death.